Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Goodland, KS

July 4, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2001, 10:01 PM MDT for Yuma County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 10:01 PM MDT (04:01 UTC)
Expired
Jul 4, 2001, 11:00 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:05 PM MDTThunderstorm Wind 65 EHale Bonny Dam Arpt, COThe strong winds blew down a 12 inch diameter tree limb, along with destroying a picnic area shelter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:30 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
4003 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050402
SVRGLD

COC125-050500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1001 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 1001 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF VERNON...OR ABOUT 8 MILES
  SOUTH OF WRAY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AT 1025 PM MDT
  IDALIA AT 1040 PM MDT
  HALE...BONNY RESERVOIR AT 1055 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...WRAY.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 4010 10223 4002 10245 3956 10225 3-957 10205
          3988 10204

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:41 PM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 2:41 PM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT WED JUL 4 2001

FORECAST CONCERNS WL CONTINUE TO BE CHC OF TSRA AND MAX TEMPS.

50H HIGH IS CENTERED NR UT/CO BORDER WITH A S/W ROTATING OVER THE
TOP OF IT. SFC BOUNDARY/ASSOCD MSTR CONV LIES ALONG SRN/WRN PTNS OF
CWFA. ALSO ANOTHER AREA OF MSTR CONV RESIDES ALONG NRN PTN CWFA. LWR
LEVELS OF ATMOS VERY MOIST/UNSTABLE. PROBLEM RECENTLY HAS BEEN TO
TRIGGER AND SUSTAIN SUBSTANTIAL CONVECTION. TSRA LAST NIGHT APPEARED
TO BE SQUASHED BY TOO DRY OF AIR AT 50H.

SATL AND UPR AIR ANALYSIS SHOW DEEP MSTR/MONSOONAL MSTR PLUME
WRAPPING ARND WEST AND NORTH SIDE OF GREAT BASIN HIGH. UPR AIR ALSO
INDICATES THAT DRY 50H AIR RESIDES OVR CNTRL/ERN CWFA AT THIS TIME
WITH BETTER MSTR OVR ERN CO. SATL WOULD SEEM TO INDICATE THAT THIS
BETTER MSTR OVR CO IS BEING ADVECTED FURTHER SOUTH AND EAST.

AT 50H...THE ETA/NGM WERE TOO DRY WHILE THE AVN APPEARED A LTL WET.
ALL THE MODELS WERE TOO HIGH WITH HEIGHTS/TOO FAR EAST WITH CENTER
OF RDG NOW NR CO/UT BORDER. THE NGM WAS THE WORST OFFENDER. THE
ETA/AVN WERE ABOUT THE SAME WITH THE AVN SLIGHTLY BETTER. AT
85H...MODELS TOO COOL UNDER WRN RDG. BASED ON RECENT
PERFORMANCE/TRENDS...SATL...AND INITIAL ANALYSIS...WL PREFER THE ETA
OVERALL...WITH SOME ADJUSTMENTS MAINLY ON TEMPS.

FOR TON...INITIALLY TSRA SHOULD FIRE OVR SRN/WRN CWFA NR BOUNDARY.
CU HAS ALREADY DVLPD THERE. ETA/AVN THEN PROG DECENT S/W AND OMEGA
TO MOVE ACROSS NE HALF OF CWFA. AVN LOOKS LIKE IT IS SUFFERING FM
CONVECTIVE FEEBACK. ALL FACTORS WOULD POINT TO A LOT OF TSRA
TONIGHT. HWVR...MODELS HAVE BEEN OVERDOING THINGS...AND MOST OF CWFA
IS STILL CAPPED AT THIS TIME WITH LESS CU DVLPMENT THAN YDA AT THIS
TIME. WL GO WITH CHC POPS WITH HIEST ALG WRN AND NRN PTNS OF CWFA.

BEYOND TONIGHT...70H TO 50H TEMPS INCREASE DRAMATICALLY AS RDG/DRIER
AIR BUILDS IN. LWR LVL BOUNDARY STILL HANGS ARND WITH MSTR NR THE
SFC PROBABLY NOT TOO BAD BUT SHALLOW. BLV WL STAY CAPPED AND TAKE
OUT MENTION OF PCPN. ETA IS PROGGING VERY HOT TEMPS WITH OTHERS
LAGGING BEHIND. AS MENTIONED ABV...TEMPS UNDER RDG OUT WEST WERE
UNDERDONE. THE ETA 85H/2M MAY BE A LTL OVERDONE...BUT I BELIEVE THEY
ARE GOING IN THE RIGHT DIRECTION...AND SUPPORTED BY THE MODELS
PROGGED TEMPS AT 70H. WL THEREFORE GO ABV NGM/AVN NUMERICAL GUIDANCE
BUT BLO THE ETA TEMPS.

FOR THE EXTENDED...THROUGH 12Z THIS MRNG THE UKMET LOOKED TO HAVE THE
BEST HANDLE ON THE 50H RDG OVR WRN CONUS ALTHOUGH ALL THE MODELS DID
FAIRLY WELL. ONCE AGAIN THE MODELS HAVE BEEN CONSISTENT IN THEIR
SOLNS AND TRENDS. EARLY ON THE EXTENDED WITH HIGH CENTER TO SE OF
CWFA...SHOULD ALLOW FAIRLY DECENT TROPICAL MSTR TO COME IN FROM S
AND SW. RDG DOES GET CLOSER TO CWFA ON SUN/MON WHICH COULD STOP TSRA
FM DVLPG. AND MSTR LOOKS LIKE IT WL STILL BE ABLE TO MAKE IT INTO
THE AREA THEN...AND ONCE THE RDG RECENTERS NR THE FOUR CORNERS AREA.

THERE COULD BE A DAY OR TWO IN MIDDLE OF THE EFP THAT WL HAVE A
LESSER CHC OF TSRA. BUT AM LEARY ABT TAKING TSRA OUT WHEN DECENT MSTR
REMAINS NR TO OVR AREA. THEREFORE WL KEEP TSRA IN. ALSO DO NOT SEE
THE COOLG INTO THE 80S MTHAT THE MEX IS ADVERTISING DUE TO HIGH
HEIGHTS/RDG POSN. WL ALSO CONTINUE ABV NORMAL TEMPS.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 4, 6:07 PM MDT, 3 hours 54 minutes before
COZ090-NEZ079>081-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT WED JUL 4 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA
UNTIL 11 PM MDT (MIDNIGHT CDT)...

THE COUNTY IN NORTHEAST COLORADO IN THE WATCH IS YUMA. THE COUNTIES
IN THE WATCH AREA IN NEBRASKA ARE DUNDY...HITCHCOCK AND RED WILLOW.

AN AREA OF INCREASING INSTABILITY IS PRESENT IN NORTHEAST COLORADO
AND SOUTHWEST NEBRASKA. AS A RESULT...THUNDERSTORMS THAT ARE
CURRENTLY PRODUCING SEVERE WEATHER IN WESTERN NEBRASKA WILL
MOVE INTO THE WATCH AREA THIS EVENING. THE GREATEST THREAT FROM THESE
STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS IN
EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Special weather statement, Jul 4, 9:25 PM MDT, 36 minutes before
COZ091-092-KSZ001-002-013-014-027-028-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT WED JUL 4 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHEAST COLORADO AND WESTERN KANSAS UNTIL
MIDNIGHT MDT (1 AM CDT)...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN COLORADO...KIT CARSON AND CHEYENNE.
IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...SHERMAN...THOMAS...
WALLACE...AND LOGAN.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT) FOR YUMA COUNTY COLORADO AS WELL AS DUNDY...
HITCHCOCK...AND RED WILLOW COUNTIES OF NEBRASKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:04 PM MDTSevere Thunderstorm WarningGLDYuma41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.